Hail, Ellis
- When
- May 28, 8:19 PM CST
- Where
- Ellis County, 4 mi N of Shattuck
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.328, -99.880
The location is approximate.
Scattered robust thunderstorms across the Southern High Plains impacted portions of northwestern Oklahoma during the late evening of the 28th into early morning of the 29th. This included a supercell thunderstorm that moved from Beaver County, OK (WFO Amarillo) into portions of Harper and Ellis Counties, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered robust thunderstorms across the Southern High Plains impacted portions of northwestern Oklahoma during the late evening of the 28th into early morning of the 29th. This included a supercell thunderstorm that moved from Beaver County, OK (WFO Amarillo) into portions of Harper and Ellis Counties, producing large hail. Thunderstorms slowly organized into multiple small line segments by the late evening, yielding a few reports of thunderstorm wind damage across north-central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 28, 5:18 PM CST, 3 hours 1 minute earlier. Its key messages:
Area Forecast Discussion National Weather Service Norman OK 618 PM CDT Wed May 28 2025 ...New AVIATION... .KEY MESSAGES... Updated at 615 PM CDT Wed May 28 2025 - Strong to severe storms expected this evening through the overnight. - Cooler than average temperatures expected this week, warming closer to average this weekend. && .NEAR TERM... (Rest of today and tonight) Issued at 203 PM CDT Wed May 28 2025 A Mesoscale Convective Vortex (MCV) continues to move across portions of the eastern Texas Panhandle today, which is helping to bolster thunderstorm development across western north Texas and far southwestern Oklahoma. As this MCV moves towards the east, expect thunderstorm development to decrease through the afternoon hours. A complex of strong to severe storms will move into northwest Oklahoma from the high Plains later this evening. This activity will move towards the south and east through the night and into the morning hours. Elevated instability of up to 2000 J/kg and a strong (~40 kt) low-level jet will help to at least sustain the convection through a majority of the area. The strongest cores within this line of storms will have the potential to produce damaging winds and large hail. A very low tornado risk will exist, mainly across the northwestern third of the area, where the storms are expected to be the strongest. As storms move towards the southeast into central Oklahoma, they are expected to weaken. Bunker && .SHORT TERM... (Thursday through Friday night) Issued at 203 PM CDT Wed May 28 2025 Any remnant convection Thursday morning is expected to continue to weaken through the morning. A cold front will push through the area during the day. Highs behind the front will be cooler, generally in the low to mid 70s. There is a low chance for additional thunderstorms to impact southern portions of the area, but will depend on the evolution of the front. Friday appears to offer a break from storm chances as surface high pressure settles over the area and moisture gets displaced to the south by the front. Highs will be in the upper 70s with plenty of sunshine and relatively light winds, making for an overall beautiful day. Bunker && .LONG TERM... (Saturday through Tuesday) Issued at 312 AM CDT Wed May 28 2025 Storm chances this weekend are uncertain as models diverge on the strength/timing of shortwave energy moving through northwest flow aloft. But a general increase in instability along with upslope flow across the high plains could lead to storm chances for at least parts of the area Saturday and/or Sunday night. Flow aloft is forecast to become southwesterly early to middle of next week as western US troughing develops. This should lead to a sharpening dryline and additional storm chances for parts of the area, with an attendant uptick in severe weather potential. Ware && .AVIATION... (00Z TAFS) Issued at 615 PM CDT Wed May 28 2025 VFR/MVFR ceilings this TAF period. Complex(es) of showers/storms expected to move into NW OK this evening and then continue to move across portions of the area into early Thursday. Additional storms will be possible tomorrow. Some of the storms tonight could produce strong variable winds and hail. A frontal boundary is expected to move across the area Thursday causing winds to shift towards the north. However, any outflow boundary associated with the storm complex could also cause shifting winds before the front moves through the area. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 63 72 55 78 / 60 40 10 0 Hobart OK 60 74 54 79 / 60 30 10 0 Wichita Falls TX 62 79 59 79 / 20 30 30 10 Gage OK 54 70 49 79 / 80 10 10 0 Ponca City OK 59 71 51 78 / 80 30 0 0 Durant OK 65 81 59 79 / 10 40 30 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && NEAR TERM...13 SHORT TERM...13 LONG TERM....08 AVIATION...25
Special Weather Statement
National Weather Service Norman OK
827 PM CDT Wed May 28 2025
OKZ004-005-009-010-290200-
Woodward OK-Harper OK-Woods OK-Ellis OK-
827 PM CDT Wed May 28 2025
...A strong thunderstorm will impact portions of north central Ellis,
northwestern Woods, Harper and southwestern Woodward Counties through
900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of May, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Buffalo, Fargo, Fort Supply, May, Selman, and Tangier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3628 9931 3643 9981 3689 9983 3700 9942
3700 9932
TIME...MOT...LOC 0127Z 270DEG 21KT 3662 9967
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuethSpecial Weather Statement
National Weather Service Norman OK
854 PM CDT Wed May 28 2025
OKZ004-005-010-290230-
Woodward OK-Harper OK-Woods OK-
854 PM CDT Wed May 28 2025
...A strong thunderstorm will impact portions of central Woods,
southeastern Harper and central Woodward Counties through 930 PM
CDT...
At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Woodward, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Woodward, Mooreland, Freedom, Quinlan, and Alabaster Caverns State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3638 9951 3668 9951 3683 9901 3634 9899
TIME...MOT...LOC 0154Z 264DEG 26KT 3655 9939
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SchuethThe Dodge City radar (KDDC), 160 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
The location is approximate.
Gage Airport (KGAG) observation.
Large tree branches were blown down along U.S. Highway 412. The location is approximate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2025Every state in 2025This day in weather historyWarnings in Oklahoma, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261252, 1261253, 1261254.